Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 340, NWS St. Louis, MO

August 6, 2023Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 6, 2023, 6:48 PM CDT for Montgomery County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2023, 6:48 PM CDT (23:48 UTC)
Expired
Aug 6, 2023, 7:45 PM CDT
In force
57 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

County Montgomery County, IL

The radar

The Lincoln radar (KILX), 93 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 3:16 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS53 KLSX 062348
SVRLSX
ILC135-070045-
/O.NEW.KLSX.SV.W.0340.230806T2348Z-230807T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
648 PM CDT Sun Aug 6 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Montgomery County in south central Illinois...

* Until 745 PM CDT.

* At 648 PM CDT, a severe thunderstorm was located over Raymond,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Nokomis, Raymond, Witt, Coalton, Waggoner, Harvel, Ohlman, and
  Wenonah.

This includes Interstate 55 in Illinois near exit 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Illinois.

&&

LAT...LON 3922 8919 3928 8965 3942 8965 3943 8953
      3935 8953 3935 8915 3922 8914
TIME...MOT...LOC 2348Z 265DEG 29KT 3934 8956 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
3 follow-up statements
607 
WWUS53 KLSX 070015
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
715 PM CDT Sun Aug 6 2023

ILC135-070045-
/O.CON.KLSX.SV.W.0340.000000T0000Z-230807T0045Z/
Montgomery IL-
715 PM CDT Sun Aug 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL MONTGOMERY COUNTY...

At 715 PM CDT, a severe thunderstorm was located over Nokomis, moving
east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Nokomis, Witt, Coalton, Ohlman, and Wenonah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 8944 3935 8943 3935 8915 3922 8914
      3922 8919
TIME...MOT...LOC 0015Z 277DEG 31KT 3931 8926 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
210 
WWUS53 KLSX 070024 CCA
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
724 PM CDT Sun Aug 6 2023

ILC135-070100-
/O.COR.KLSX.SV.W.0340.000000T0000Z-230807T0045Z/
Montgomery IL-
724 PM CDT Sun Aug 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL MONTGOMERY COUNTY...

At 723 PM CDT, a severe thunderstorm was located near Nokomis, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Nokomis, Witt, Coalton, Ohlman, and Wenonah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 8944 3935 8943 3935 8915 3922 8914
      3922 8919
TIME...MOT...LOC 0015Z 279DEG 28KT 3931 8926 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
243 
WWUS53 KLSX 070042
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
742 PM CDT Sun Aug 6 2023

ILC135-070052-
/O.EXP.KLSX.SV.W.0340.000000T0000Z-230807T0045Z/
Montgomery IL-
742 PM CDT Sun Aug 6 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONTGOMERY COUNTY
WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Illinois.

LAT...LON 3925 8944 3935 8943 3935 8915 3922 8914
      3922 8919
TIME...MOT...LOC 0042Z 279DEG 28KT 3928 8900 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:19 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 6, 6:19 PM CDT, 29 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
619 PM CDT Sun Aug 6 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 226 PM CDT Sun Aug 6 2023

Key Messages:

1) Scattered strong to severe storms remains on track for late this
afternoon through the late evening hours. Best chances are between 4-
10PM along/east of the Mississippi River. All hazards are possible
including large hail, damaging winds, and a couple of tornadoes.

2) Much cooler weather if forecast on Monday behind tonight's cold
front along with plenty of stratus and brisk west/northwest winds.
Isolated to scattered showers are also possible through the morning
hours, mainly in west central and south-central Illinois.

(Through This Evening)

Attention through late this evening remains focused on convective
trends and evolution. An MCV is evident on satellite imagery early
this afternoon, moving slightly south of due east into central Iowa.
At the surface, a low is located over south-central Iowa with a
warm front draped to its southeast. This boundary is near a
KUIN>>KALN line and is slowly progressing northeastward with time.
GOES-E satellite imagery already shows some convective initiation
near this boundary across parts of northeast Missouri and west-
central Illinois near the Mississippi River. The expectation is
for this activity to gradually develop further south with time
as midlevel temperatures continue to cool with the approach of
the MCV. The question remains how far south convection develops as
surface convergence is not as strong (nor as forcing for
mid/upper level ascent) in east central and (especially) southeast
Missouri. The warm front has just cleared these areas and should
progress a bit further northeast in time. Winds behind this
boundary are more veered, which is why surface convergence is not
as strong as mentioned above. Therefore, the threat is more
conditional with southward extent through this evening. Higher
confidence exists that scattered supercells will impact west
central and south-central Illinois with large hail the primary
threat. Hodographs are fairly straight, suggesting splitting
supercells may occur later this afternoon and into the evening.
This is also where the best chance of a tornado or two reside,
close to the triple point and frontal zone further to the
southeast where low- level shear/helicity are likely to maximize.
The overall environment according to the latest SPC mesoanalysis
appears marginal for tornadoes, with modest 0-1km shear/helicity
values. As alluded to above though, some small-scale, localized
enhancement of the low-level helicity/shear may occur in northern
sections of the area near the occluded surface low/triple point
and that sometimes is not fully captured by the mesoanalysis
fields.

Scattered supercells will progress eastward through the evening,
likely exiting the area by 10PM. The chances of these storms
congealing more into a line/QLCS remain a threat, but it appears
less likely to occur at least in our area. This may indeed occur to
our east, but it appears more likely as activity approaches eastern
Illinois.

(The Rest of Tonight - Monday Night)

Any severe threat should end late this evening behind the departing
surface low and cold front draped to its southwest. Behind this
strong front, a pattern more reminiscent of the cool season will
settle into the area. Widespread low stratus is forecast to advect
in from the northwest, with strong low-level cold air advection
behind the cold front. Isolated to scattered showers are also
possible overnight tonight through Monday morning with deep,
cyclonic flow aloft. These showers are most likely along a secondary
cold front which will move through the area during this time.

Given the low stratus for much of the day and brisk west/northwest
winds, temperatures tomorrow will struggle to climb too much
tomorrow. This will be especially true in areas that hang on to the
stratus the longest (likely south-central Illinois). These locations
are only expected to reach into the mid 70s, with upper 70s for most
of the rest of the area. The (relatively) warm exception is
in/around central Missouri where low 80s are expected. This area may
see at least some partial sunshine during the afternoon to help warm
up temperatures a bit further.

The stratus should depart the area by mid to late evening. A
clearing sky with light/variable winds are forecast overnight, which
is favorable for radiational cooling. Seasonably cool temperatures
are forecast with readings ranging from the upper 50s to low 60s.
Coolest locations are likely to be in the eastern Ozarks where even
some mid 50s may be possible. Fog also remains a concern due to the
expectation that stratus leaves parts of the area near or just after
dusk. Soils are moist in parts of the area (particularly southeast
Missouri) as well. Model guidance has flavors of widespread fog, but
exactly where and how dense are open questions still at this time. I
would think at least river valleys are likely to experience fog
Monday night into early Tuesday morning, some of which may be dense.

Gosselin

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 226 PM CDT Sun Aug 6 2023

(Tuesday - Tuesday Night)

A welcomed quiet, seasonably cool, and dry period is expected to
continue on Tuesday and through much of Tuesday night.

Chances of showers and thunderstorms return late Tuesday night
(after midnight) in western sections of the area as low-level
moisture convergence strengthens and a lead midlevel shortwave
approaches from the south-central Plains.

(Wednesday - Wednesday Night)

A potent midlevel shortwave should move through the mid-Mississippi
Valley sometime on Wednesday/Wednesday night. This feature should
help provide widespread showers and thunderstorms across our area,
but specifics remain highly uncertain at this forecast range.
Deterministic guidance remains almost 18 hours apart with respect to
the timing of this shortwave and nearly 150-200 miles different in
terms of track. This isn't too surprising given it is a shortwave
embedded in seasonably fast west/northwest flow aloft, is currently
somewhere in the Pacific Ocean, and is expected to break off a
closed low west of British Columbia over the next 24 hours. My guess
is once this feature does that and comes ashore by Monday evening,
the model spread with respect to track/timing will decrease
substantially. There remains at least some potential for strong to
severe convection Wednesday afternoon/evening, but it is highly
conditional with instability the main question mark. From an
ensemble view, there has been a trend south with the higher
probabilities for at least 1000/1500 J/kg of SBCAPE each run over
the past 48 hours. This appears to be from a combination of the
shortwave tracking further south in more members and from a quicker
ejection of the midlevel shortwave.

(Thursday - Next Sunday)

Seasonably cool temperatures are expected to continue through the
end of the week and into next weekend. Mostly dry weather is favored
Thursday/Thursday night behind the midweek system, but another
shortwave trough approaches sometime Friday-Saturday bringing
another chance of showers and thunderstorms.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 615 PM CDT Sun Aug 6 2023

The threat for thunderstorms has pushed off to the southeast of
KUIN and is east and moving away from central Missouri terminals.
We continue to monitor trends for the St. Louis metro sites, but
cells have struggled to survive over the past few hours. This
threat should move off to the east within 2-4 hours. Winds will
veer with time, becoming northwesterly behind a cold front and
gust to around 20 knots. Low stratus will also move in from
northwest to southeast very late tonight into early Monday
morning. Ceilings will gradually lift and scatter out through the
day, with VFR conditions areawide by afternoon.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 6, 2:38 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
238 PM CDT Sun Aug 6 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
238 PM CDT Sun Aug 6 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely over eastern Missouri and western Illinois
today and tonight. Thunderstorms may be severe this afternoon into
this evening with the primary threats being large hail and a couple
of tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms return to the region Tuesday night through Wednesday
night, and again on Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.
Spotters are encouraged to report any hail or wind damage to the
National Weather Service.

Gosselin

In the hours before

Local storm report, Aug 6, 3:50 PM CDT, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
350 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Funnel Cloud     1 S Paloma              40.01N 91.19W
08/06/2023                   Adams              IL   Emergency Mngr

&&

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:57 PM CDTTornado WarningLSXAdams, Brown63 min
Aug 6, 3:27 PM CDTTornado WarningLSXBrown48 min
Aug 6, 3:39 PM CDTTornado WarningLSXAdams34 min
Aug 6, 4:01 PM CDTAreal Flood AdvisoryLSXAdams, Brown3 hr
Aug 6, 4:33 PM CDTTornado WarningLSXBrown13 min
Aug 6, 6:12 PM CDTSevere Thunderstorm WarningLSXBond, Fayette48 min
Aug 6, 6:36 PM CDTTornado WarningLSXFayette39 min
Aug 6, 6:51 PM CDTSevere Thunderstorm WarningLSXFayette24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.